Alert archive / Arizona / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 49, NWS Flagstaff, AZ

September 22, 2013Apache County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 22, 2013, 11:59 AM MST for Apache County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2013, 11:59 AM MST (18:59 UTC)
Expired
Sep 22, 2013, 12:30 PM MST
In force
31 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Apache County, AZ

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 22, 10:40 AM MSTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.0 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 296 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
296 m²/s²
0-3 km storm-relative helicity
417 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

467 
WUUS55 KFGZ 221859
SVRFGZ
AZC001-221930-
/O.NEW.KFGZ.SV.W.0049.130922T1859Z-130922T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1159 AM MST SUN SEP 22 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN APACHE COUNTY IN NORTHEAST ARIZONA...

* UNTIL 1230 PM MST/130 PM MDT/

* AT 1155 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTHWEST OF COVE CHAPTER HOUSE...OR 28 MILES NORTHEAST OF
  CHINLE...AND MOVING NORTHEAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RED
  ROCK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM MST SUNDAY
EVENING/800 PM MDT SUNDAY EVENING/ FOR NORTHEAST ARIZONA.

&&

LAT...LON 3640 10930 3652 10947 3689 10912 3683 10903
      3662 10903
TIME...MOT...LOC 1859Z 220DEG 43KT 3655 10930

$$

MCS
1 follow-up statement
173 
WWUS55 KFGZ 221923
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1223 PM MST SUN SEP 22 2013

AZC001-221931-
/O.EXP.KFGZ.SV.W.0049.000000T0000Z-130922T1930Z/
APACHE AZ-
1223 PM MST SUN SEP 22 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN APACHE COUNTY
WILL EXPIRE AT 1230 PM MST/130 PM MDT/...

THE SEVERE THUNDERSTORM...NEAR COVE CHAPTER HOUSE NORTH OF 
LUKACHUKAI...WHICH PROMPTED THE WARNING HAS WEAKENED. STORMS IN THE 
AREA ARE STILL PRODUCING GUSTY WINDS...SMALL HAIL...AND BRIEF HEAVY 
RAINFALL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM MST SUNDAY
EVENING/800 PM MDT SUNDAY EVENING/ FOR NORTHEAST ARIZONA.

LAT...LON 3640 10930 3652 10947 3689 10912 3683 10903
      3662 10903
TIME...MOT...LOC 1921Z 220DEG 43KT 3675 10909

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 9:40 AM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Sep 22, 9:40 AM MST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
940 AM MST SUN SEP 22 2013

.SYNOPSIS...A STRONG TROUGH WILL MOVE THROUGH NORTHERN ARIZONA TODAY
BRINGING WINDY CONDITIONS...AND A GOOD CHANCE OF THUNDERSTORMS IN
NORTHEASTERN ARIZONA. SOME STRONG AND FAST-MOVING THUNDERSTORMS ARE
POSSIBLE FROM LATE THIS MORNING THROUGH THE AFTERNOON...ALONG AND
NORTHEAST OF THE MOGOLLON RIM. FAIR WEATHER WITH COOL NIGHTS IS
EXPECTED SUNDAY NIGHT THROUGH TUESDAY...WITH WINDY CONDITIONS
RETURNING AGAIN WEDNESDAY AND THURSDAY.

&&

.DISCUSSION...DRY AIR IS RAPIDLY MOVING INTO WESTERN ARIZONA...WHILE
A MOISTURE RICH PLUME REMAINS OVER NORTHEAST ARIZONA. A STRONG LOW
PRESSURE TROUGH AND MID-LEVEL FRONTAL BOUNDARY ARE MOVING THROUGH
NORTHERN ARIZONA AT THIS TIME AND WILL INTERACT WITH THE MOIST PLUME
OVER NORTHEASTERN ARIZONA TO PRODUCE STRONG AND FAST MOVING
THUNDERSTORMS. SOME OF THESE STORMS ARE LIKELY TO BECOME
SEVERE...MAINLY WITH A STRONG WIND THREAT...BUT ALSO MARGINALLY
SEVERE HAIL...AND A SLIGHT TORNADO THREAT. A WIND ADVISORY REMAINS
IN EFFECT FOR WIND GUSTS 40 TO 50 MPH FROM THE MOGOLLON RIM AND
WHITE MOUNTAINS NORTHWARD...RESULTING FROM STRONG FLOW ASSOCIATED
WITH THE LOW PRESSURE TROUGH. HAVE MADE MINOR UPDATES TO FORECAST TO
REDUCE THUNDERSTORMS CHANCES FLAGSTAFF WESTWARD DUE TO THE DRY AIR
MOVING INTO THAT REGION.

&&

.PREV DISCUSSION/320 AM MST/...A FEW ISOLATED STORMS ARE NOW FORMING
OVER PORTIONS OF ARIZONA...AHEAD OF THE STRONG TROUGH CURRENTLY
MOVING ACROSS SOUTHERN CALIFORNIA. AS ADDITIONAL MOISTURE IS
ENTRAINED INTO THIS SYSTEM AHEAD OF THE ASSOCIATED COLD FRONT...WE
EXPECT A SIGNIFICANT INCREASE IN THUNDERSTORM ACTIVITY THIS MORNING
AND EARLY AFTERNOON.

HAZARDOUS WEATHER IS FORECAST FOR TODAY. WINDS HAVE INCREASED TO
OVER 30 KTS IN FAVORED LOCATIONS OF NW AZ THIS MORNING...AND THE
STRONG WINDS ALOFT ASSOCIATED WITH THE TROUGH WILL LEAD TO WINDY
CONDITIONS SPREADING OVER MOST OF NORTHERN ARIZONA. A WIND ADVISORY
IS IN EFFECT WITH GUSTS 40 TO 50 MPH EXPECTED LATE THIS MORNING
THROUGH THE AFTERNOON. IN ADDITION...STRONG WIND SHEAR WILL ACT ON
THE INCREASING INSTABILITY AND DYNAMIC FORCING ASSOCIATED THE
STRENGTHENING TROUGH TO CREATE AN ENVIRONMENT CONDUCIVE TO RAPIDLY
MOVING AND STRONG THUNDERSTORMS. A FEW THUNDERSTORMS ARE LIKELY TO
BECOME SEVERE OVER AND NORTHEAST OF THE MOGOLLON RIM...WHERE
INSTABILITY IS GREATEST AND JET-STREAM DYNAMICS ASSOCIATED WITH THE
TROUGH ARE MAXIMIZED. STRONG WINDS AND LARGE HAIL ARE THE PRIMARY
THREATS FROM THE THUNDERSTORMS THAT FORM TODAY.

THE TROUGH WILL MOVE TO THE EAST OF ARIZONA TONIGHT...WITH CLEARING
CONDITIONS AND LIGHT WINDS. THE COOL DRY AIR MASS BEHIND THE COLD
FRONT WILL RESULT IN MANY HIGH ELEVATION SITES DROPPING BELOW
FREEZING FOR THE FIRST TIME THIS SEASON MONDAY AND TUESDAY MORNING.

WEDNESDAY THROUGH FRIDAY...ANOTHER STRONG PACIFIC LOW WILL MOVE INTO
THE WEST. THIS SYSTEM WILL LIKELY BE DRY FOR NORTHERN ARIZONA...BUT
WILL BRING STRONG WINDS AGAIN WEDNESDAY AND THURSDAY...WITH GUSTS
IN THE 40 TO 50 MPH RANGE.

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT VFR CONDITIONS WITH SW SFC
WINDS 15-30KTS WEST OF A LINE FROM KPAN TO KFLG TO KPGA TODAY. EAST
OF THIS LINE...EXPECT SW SFC WINDS OF 20-40KTS WITH SCT SHRA/TSRA
AND ISOLD +TSRA THROUGH 23Z-01Z MONDAY. THE STRONGEST STORMS WILL
PRODUCE IFR CONDITIONS WITH SEVERE SURFACE CONDITIONS POSSIBLE. ALL
AREAS WILL CLEAR FROM WEST TO EAST DURING THE DAY...WITH VFR AND
LIGHTER WESTERLY WINDS ALL AREAS AFT 01Z-03Z MONDAY. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL 6 PM MST
TODAY FOR AZZ004>007-009>017-039-040.

&&

PUBLIC.........DJO/BAK
AVIATION.......PETERSON

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Sep 22, 11:45 AM MST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1145 AM MST SUN SEP 22 2013

AZZ004>018-037>040-220700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1145 AM MST SUN SEP 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY

FAST MOVING SHOWERS AND THUNDERSTORMS...SOME SEVERE...WILL CONTINUE
THROUGH THE AFTERNOON. THE STRONGEST STORMS WILL GENERALLY BE EAST
OF LINE FROM PAGE TO WINSLOW...AND MAY CONTAIN WIND GUSTS IN EXCESS
OF 60 MPH AND LARGE HAIL. A SEVERE THUNDERSTORM WATCH IS IN EFFECT
FOR NAVAJO AND APACHE COUNTIES. STRONG WINDS WILL ALSO BE WIDESPREAD
FOR AREAS ALONG AND NORTH OF THE MOGOLLON RIM LATE MORNING THROUGH
EARLY EVENING...WITH SOUTHWEST WIND GUSTS FROM 40 TO 50 MPH. SEE
PHXNPWFGZ FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER TROUGH WILL MOVE ACROSS ARIZONA LATER IN THE WEEK...BRINGING
STRONG SOUTHWEST WINDS 40 TO 50 MPH TO NORTHERN ARIZONA ON WEDNESDAY
AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 9:43 AM MSTSevere Thunderstorm WarningFGZGila, Navajo17 min
Sep 22, 10:11 AM MSTSevere Thunderstorm WarningFGZApache, Navajo19 min
Sep 22, 10:53 AM MSTSevere Thunderstorm WarningFGZApache, Navajo22 min
Sep 22, 11:21 AM MSTSevere Thunderstorm WarningFGZApache24 min
Sep 22, 12:22 PM MSTSevere Thunderstorm WarningFGZApache23 min
Sep 22, 3:20 PM MSTFreeze WarningFGZCoconino17 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.